Are you concerned about the potential negative side effects of stimulant drugs, like Vyvanse? You may be interested in knowing the symptoms of Drug-induced cholestasis and hepatitis. It is important to avoid alcohol while taking the drug. Symptoms may be hard to recognize at first, but you can start to notice signs if you stop using the drug.
Side effects of stimulant drugs
Although stimulants have no direct effect on the liver, they are toxic to the organs. Some stimulants are toxic to the kidneys while others affect the kidneys indirectly. For example, amphetamines can flood the kidneys with toxins that the organs cannot remove. Ecstasy is toxic to the kidneys because it causes the body to retain urine. Eventually, this deficiency will lead to kidney failure.
The liver is also a major organ that undergoes extensive metabolism of CNS stimulants. Consequently, atomoxetine has been shown to cause serious liver damage in postmarketing reports. If a patient develops symptoms such as liver dysfunction, dark urine, or upper quadrant tenderness, lab testing should be performed. For more information, read the following:
If you take Vyvanse, it is possible that you will develop a condition known as drug-induced cholestasis. Drug-induced cholestasis is a potentially fatal side effect caused by the interference with the liver’s ability to secrete bile. Symptoms include elevated bilirubin levels, jaundice, alkaline phosphate levels, itching, and elevated blood bilirubin.
Cholestasis can be caused by impaired bile production, physical obstruction to the bile duct, or drug-induced by various mechanisms. Although the causes of drug-induced cholestasis are not known, most drugs can cause asymptomatic cholestasis with an abnormal serum liver profile. According to one Danish study of 110 cases of drug-induced cholestasis, approximately 17% of these patients developed acute cholestasis. This figure is higher among the elderly. It is important to note that this is only a small fraction of cases of hospitalized jaundice. Drugs are responsible for two to three percent of hospitalized cases of jaundice.
A patient with long-standing cholestasis should be treated with fat-soluble vitamins via parenteral administration. In cases of severe cholestasis, patients with liver failure should be referred to a liver transplant center. Research is needed to better understand the mechanisms of drug-induced cholestasis and to identify individuals who are at increased risk.
Symptoms of drug-induced hepatitis
Drug-induced hepatitis is an inflammatory disease of the liver caused by the adverse effect of certain drugs. It affects the liver, a large internal organ which weighs about three pounds in an average adult. It performs over 100 functions in the body, including detoxifying harmful substances, vitamin storage, and the metabolism of fats and carbohydrates. Hepatitis can affect any of these functions. When the liver is inflamed, it can cause serious complications. Although a virus causes hepatitis, certain drugs can also cause it.
Drug-induced hepatitis can result from many different causes, including overuse, chronic use, and immunologic idiosyncrasy. The first type, known as toxic hepatitis, affects everyone who takes the drug, while the second type, known as metabolic idiosyncrasy, affects just 0.1-2% of people. In addition to drugs, alcohol can also cause drug-induced hepatitis.
Avoid drinking alcohol while taking medication
Although it seems like a no-brainer to avoid alcohol while on Vyvanse, drinking while on this medication may have its own set of complications. For starters, the combination of alcohol and Vyvanse can result in serious side effects. While drinking may be an occasional indulgence, this prescription drug is not safe for long-term use. It may even increase the chances of alcohol abuse or misuse.
Adding alcohol to amphetamine-based prescription drugs, such as Vyvanse, can lead to dangerously high blood pressure and increased heart activity. Alcohol also reduces the stimulating effects of prescription stimulants, which makes the combination a ticking time bomb. The result can be a heart attack or stroke. The best way to prevent such a potentially life-threatening situation is to avoid alcohol entirely while on Vyvanse.